Abstract


Introduction: Hypoglycemia in non-diabetic patients is an unusual scenario and presents a diagnostic challenge. Medications are a common cause of hypoglycemia in both diabetic and non-diabetic patients (1). We describe the case of an elderly non-diabetic male who developed severe and persistent hypoglycemia after treatment with doxycycline (DOXY).

view more

Introduction: Hypoglycemia in non-diabetic patients is an unusual scenario and presents a diagnostic challenge. Medications are a common cause of hypoglycemia in both diabetic and non-diabetic patients (1). We describe the case of an elderly non-diabetic male who developed severe and persistent hypoglycemia after treatment with doxycycline (DOXY).

Case: A 90-year-old male with a past medical history of chronic atrial fibrillation (AF) and hypertension presented with a 3 week history of fatigue and weakness. He was recently treated for pneumonia as an outpatient with amoxicillin/clavulanic acid. Physical exam was unremarkable except for poor hearing and decreased breath sounds at the lung bases. Chest CT showed bilateral pleural effusions. He was started on DOXY and piperacillin/tazobactam for pneumonia with failed outpatient treatment. His home medications lisinopril and dabigatran were continued.

On hospital day 6 the patient had a change in mental status with lethargy, shortness of breath, and rapid AF. Serum blood glucose was 13 mg/dl; remaining labs were unremarkable. He was transferred to the ICU and given boluses of 50 ml dextrose 50%, and an infusion of dextrose 10% with frequent glucose monitoring. Despite this, the patient’s blood glucose continued to drop as low as 30 mg/dl. The patient received intravenous methylprednisolone 125 mg; a cortisol level prior to steroid administration was 16.1 µg/dl (10-20 µg/dl). Subsequent blood glucose increased to 269 mg/dl, but returned to 76 mg/dl two hours later. He had no personal or family history of diabetes and recent insulin administration. Testing showed HbA1c 5.6%, negative sulfonylurea screen; insulin, and C-peptide levels were drawn after the glucose had stabilized to 80-90 mg/dl range, thus were not interpretable. Liver function testing was normal. Abdominal CT ordered by the primary team was negative for an insulinoma. 72 hours after DOXY and lisinopril were discontinued the patient’s blood glucose returned to normal, and remained stable for the remainder of his admission; he was discharged 5 days later.

Discussion: Medications should be considered as a cause of hypoglycemia. ACE-I are known to cause hypoglycemia, however this is unlikely in this case, as the patient was on lisinopril prior to hospitalization. Tetracyclines have been described as a cause of hypoglycemia in few case reports. There is only one other case report of DOXY causing hypoglycemia in a non-diabetic patient (2). The mechanism for hypoglycemia is unclear; proposed mechanisms include increase insulin sensitivity, increased half-life of insulin, interference with epinephrine induced hyperglycemia, or tetracycline induced hepatotoxicity (3, 4).

Conclusion: Practitioners should be aware of the potential for hypoglycemia in patients prescribed DOXY, as this is a commonly used medication and could result in severe and possibly life-threatening sequelae.

show less

Support our sponsors


Share this PosterTalk

About PosterTalks

PosterTalks allows meeting attendees the ability to view these presentations, download or bookmark their favorite presentations, download PDF versions of the posters, ask questions, leave comments, and share presentations with their colleagues – all from the convenience of a smart phone.

Contact Us

Have a question? Click here to contact us. Need technical support? Click here to email support.

© 2018 PosterTalks and Connect BioMed. All other content and data, including data entered into this website are copyrighted by their respective owners.